Journal of Neurology

, Volume 233, Issue 3, pp 178–179 | Cite as

Tourette syndrome: successful treatment with clonidine and oxycodone

  • R. Sandyk
Short Communications

Summary

A 15-year-old boy with Tourette's syndrome exhibited severe involuntary self-mutilatory behavior. While clonidine effectively controlled the motor and phonic tics, it failed to ameliorate the self-mutilatory behavior. Administration of oxycodone (50 mg/day) combined with clonidine produced a dramatic reduction in the frequency and severity of the self-mutilatory acts within 12 h. This report indicates that disturbances in the functional interplay between the noradrenergic and opiatergic systems may be important in the pathophysiology of Tourette's syndrome.

Key words

Tourette's syndrome Self-mutilatory behavior Clonidine Oxycodone 

References

  1. 1.
    Aghajanian CK (1982) Central nor-adrenergic neurons: a locus for the functional interplay between alpha2-adrenoreceptors and opiate receptors. J Clin Psychiatry 43:6, 20–24Google Scholar
  2. 2.
    Cohen DJ, Young JG, Nathanson AA, Shaywitz BA (1979) Clonidine in Tourette's syndrome. Lancet II:551–552Google Scholar
  3. 3.
    Gillman MA, Sandyk R (1984) Tourette syndrome: effect of analgesic concentrations of nitrous oxide and naloxone. Br Med J 288:114Google Scholar
  4. 4.
    Jagger J, Prusoff BA, Cohen DJ, Kidd KK, Carbonari CM, John K (1982) The epidemiology of Tourette's syndrome: a pilot study. Scizo Bull 8:267–278Google Scholar
  5. 5.
    Leckman JF, Cohen DJ (1983) Recent advances in Gilles de la Tourette syndrome: implications for clinical practice and future research. Psychiatr Dev 3:301–316Google Scholar
  6. 6.
    Redmond DE, Huang YH (1982) The primate locus coeruleus and effects of clonidine on opiate withdrawal. J Clin Psychiatry 43:6, 25–29Google Scholar
  7. 7.
    Shapiro AK, Shapiro E, Bruun RD, Sweet RD (1978) Gilles de la Tourette syndrome. Raven Press, New YorkGoogle Scholar
  8. 8.
    Gillman MA, Sandyk R (1985) The opioid system in Tourette syndrome. Psychiatry Res 15:161–162Google Scholar
  9. 9.
    Sandyk R (1985) The effect of naloxone in Tourette syndrome. Ann Neurol 18:367–368Google Scholar
  10. 10.
    Sandyk R (1986) Naloxone withdrawal exacerbates Tourette syndrome. J Clin Psychopharmacol (in press)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • R. Sandyk
    • 1
  1. 1.University of ArizonaTucson

Personalised recommendations